MAUDE Adverse Event Report: STRYKER GMBH SELF-DRILLING HALF PIN APEX Ø 5MM, 150 X 40MM; PIN, FIXATION, THREADED

STRYKER GMBH SELF-DRILLING HALF PIN APEX Ø 5MM, 150 X 40MM; PIN, FIXATION, THREADED
Catalog Number 50185150S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported that when the apex pin was inserted with handpiece around tibial shaft part during external fixation, the tip of the pin (about 6mm) was broken.The tip of the pin was not able to be removed and the pin was inserted other point and the operation was finished.Procedure was completed successfully, and no adverse consequences or surgical delay were reported.
 
Additional Manufacturer Narrative
The reported event could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was most probably caused by an over-torque applied while inserting the part.The visual inspection showed that the tip of the device is indeed broken.However, no sign of additional damage is noticed.The microscope investigation showed a fibrous surface, with necking on the borders of the fracture indicating that there has been an extensive stretching of the metal.Such fracture (ductile fracture) occurs when the part is subjected to a large force.The operative technique guide clearly explains how to correctly insert the pin to avoid such an incident: "pin insertion guidelines: when inserting the pin by power, using a low speed will limit the temperature increase, which can cause bone necrosis.Do not use excessive axial force.Figure 2 illustrates apex pin insertion under power.Insert the pins 90° to the long axis of the bone to reduce pull in and push out forces on the pins." furthermore, the operative technique guide mentions the right instruments to be used while inserting these pins for a better control and positioning: "the drill brace is designed for manual pin insertion for better control and reduced insertion temperature.It provides integrated attachments for 3mm & 4mm and 5mm & 6mm pins.Simply by changing the drill handle from one end to the other you gain access to the different attachments." the cutting part of the tip wasn't returned as it stayed in the patient.This case is classified as a user related issue.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
SELF-DRILLING HALF PIN APEX Ø 5MM, 150 X 40MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8457828
Report Number0008031020-2019-00330
Device Sequence Number16645734
Product Code JDW
UDI-Device Identifier04546540434777
UDI-Public04546540434777
Combination Product (Y/N)N
PMA/510(K) Number
K001886
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Catalogue Number50185150S
Device Lot NumberY15054
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/23/2019
Initial Date Received by Manufacturer 03/12/2019
Supplement Date Received by Manufacturer05/06/2019
Initial Report FDA Received Date03/27/2019
Supplement Report FDA Received Date05/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR